New York, 2023

Damaging Winds and Lightning Strikes in New York, July 24, 2023

July 24, 2023 · NWS BUF · 12 events in 6 counties and zones

A sharp low pressure trough crossed western New York in the afternoon. Thunderstorms first occurred along the Niagara Frontier lake breeze convergence zone with additional clusters of thunderstorms later across the Finger Lakes to the eastern Lake Ontario region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A sharp low pressure trough crossed western New York in the afternoon. Thunderstorms first occurred along the Niagara Frontier lake breeze convergence zone with additional clusters of thunderstorms later across the Finger Lakes to the eastern Lake Ontario region. Multiple reports of wind damage were received. An additional round of thunderstorms crossed the Niagara River later in the evening and produced wind damage near Youngstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 24, 12:52 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 24, 12:52 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
152 PM EDT Mon Jul 24 2023

.SYNOPSIS...
An unstable airmass will be a perfect breeding ground for showers
and thunderstorms inland from the lakes this afternoon...then fair
weather will return to the whole area tonight. Some of the storms
will be strong to severe east of Rochester. While most areas will be
rain free on Tuesday...more showers and storms can be expected away
from the lakes during the afternoon. It will become very warm and
uncomfortably humid for much of the remainder of the work week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
While one upper level disturbance will move away from our region
this afternoon...another one over the IAG Peninsula will move
through. The lift generated from this feature will act upon a very
unstable airmass to generate a fair amount of convection over the
Finger Lakes and Eastern Lake Ontario region into early this
evening. While there is not a lot of shear to work with...lake
breeze boundaries could add enough shear for storms to become strong
to severe. This will especially be the case over the Eastern Lake
Ontario where a severe thunderstorm watch will be in effect until 8
PM. The highest severe weather threat will come from damaging
straight line winds...followed by locally heavy rain and large hail.

Although there will continue to be a general trough aloft, weak
surface high pressure and the loss of diurnal heating will result
in convection tapering off this evening. This will leave mainly
dry weather and mostly clear skies overnight. Patchy fog will be
possible in the Southern Tier river valleys.

On Tuesday...the base of the current longwave trough will pass over
and east of our forecast area. When coupled with increased Td's...
this should be more than enough to allow for more diurnally driven
convection away from the lakes...and particularly over the Finger
Lakes region interior parts of the Srn Tier. While there will be
plenty of instability to work with on Tuesday...a weak wind field
through H7 will offer very little shear. While not outlined for
excessive rains by WPC...short MBE vectors will offer a higher risk
for slow moving downpours with convection that develops.

The base of a longwave trough will quickly exit across New England
Tuesday night. The ensuing hgt rises and introduction of drier air
in the mid levels will allow for fair weather to return to the
region.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Heading into Wednesday and Wednesday night, expect mainly dry
conditions throughout the day on Wednesday. A passing weakening
trough to the north of the region late Wednesday, will support
some showers and storms Wednesday night. Temperatures on Wednesday
will warm to the mid 80s to low 90s for the entire forecast area.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
...Heat Headlines May Be Needed During This Period...

The persistent longwave trough that has been residing over the
eastern third of North America will relax a bit late this week and
into next weekend, allowing the main upper level jet axis to retreat
north into Canada. This will allow the hot and humid airmass that
has been suppressed to our south to advect northward across the
forecast region for the later part of the work week. Daytime highs
running in the upper 80s and low 90s on Thursday, combined with dew
points in the upper 60s and in some cases low 70s, will lead to
apparent temperatures across much of the lake plains and valley
areas in the mid 90s. Some apparent temperatures may even approach
100 in the climatologically warmer valley locations. Friday will be
another very humid day, however daytime highs may be a few ticks
lower. Nonetheless, it will still be another hot day with apparent
temperatures in the low to possibly mid 90s for a good portion of
the lake plains and in the valleys.

Models continue to show several ill-timed shortwaves crossing the
area during the latter half of the work week. Timing of these
features will be key to exactly what weather will grace the region.
If timed with peak diurnal heating, some stronger storms may have to
be contended with, or possibly just some scattered showers if a
disturbance crosses the area during the overnight or early morning
hours. The main feature of interest for the first half of the period
will be a strong shortwave crossing the area sometime Friday/Friday
night. This feature will bring the best chance of showers and storms
for the entire period, and if it does cross the area during the
afternoon/early evening hours on Friday, may be able to produce a
few storms that could reach severe hazards.

Weather looks to remain generally unsettled next weekend as a series
of ill-timed fast-moving weak shortwaves traverse the area, with
temperatures falling closer to seasonal norms. This will likely mean
bouts of showers and possibly storms depending on timing of such
disturbances, with periods of dry time built in. Neither day should
be a washout. Model disagreement remains fairly high, so as
mentioned, confidence with timing remains fairly low for this
timeframe. However, there is higher confidence that the mid and
upper level pattern will once again become more amplified toward the
tail end of the period with eastern CONUS/Canadian longwave trough
becoming re-established. Stay tuned.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
While VFR conditions will be in place for the bulk of this afternoon...
lake breeze boundaries will come with an increasingly unstable
environment to support scattered showers and thunderstorms...mainly
along and inland from the lake breeze boundaries. The best coverage
of thunderstorms will be from the Finger Lakes into Central NY and
the Tug Hill region where the best forcing from the mid level trough
will be found around the time of peak heating.

Tonight, any thunderstorms will taper off leaving widespread VFR
flight conditions this evening. River valley fog is possible late
tonight across the Western Southern Tier which may impact KJHW.

VFR conditions will prevail on Tuesday...although there will once
again be the risk for diurnally driven convection with localized
MVFR conditions inland from the lakes.

Outlook...

Wednesday and Thursday...VFR.
Friday...VFR but with an increasing chance of showers and
thunderstorms.
Saturday...VFR to MVFR conditions with scattered showers and
thunderstorms.

&&

.MARINE...
Winds and waves are expected to remain well below Small Craft
Advisory criteria through at least the middle of the week with a
weak pressure gradient in place. There will be a chance of a few
spotty showers and thunderstorms each day, and any thunderstorm may
produce locally higher winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...EAJ/JM
AVIATION...RSH
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Jul 24, 3:24 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
424 AM EDT Mon Jul 24 2023

NYZ001-002-010-011-250900-
Niagara-Orleans-Northern Erie-Genesee-
424 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Apparent temperatures may reach the mid 90s during the daytime on
Thursday and Friday. This would require heat advisories in a later
forecast package.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-013-014-250900-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-
424 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms may produce gusty, and possibly damaging winds today.
The greatest risk for thunderstorms will be between noon and 6 p.m.
today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Apparent temperatures may reach the mid and upper 90s during the
daytime on Thursday and Friday. This would require heat advisories
in a later forecast package.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-250900-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
424 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
424 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jul 24, 10:34 AM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1134 AM EDT Mon Jul 24 2023

NYZ001-241615-
Niagara NY-
1134 AM EDT Mon Jul 24 2023

...STRONG THUNDERSTORMS WILL IMPACT NIAGARA COUNTY THROUGH 1215 PM
EDT...

At 1133 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Niagara Falls, Sanborn, and North Tonawanda,
moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph, torrential rainfall, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lockport, Newfane, Middleport, Sanborn, Wilson, Barker, Cambria
Center, Olcott, Pendleton Center, Ransomville, Gasport, Model City,
Appleton, and Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4329 7905 4341 7853 4341 7845 4337 7845
      4337 7846 4312 7846 4306 7899
TIME...MOT...LOC 1533Z 256DEG 10KT 4313 7891

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Jul 24, 11:15 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1215 PM EDT Mon Jul 24 2023

NYZ001-002-241700-
Orleans NY-Niagara NY-
1215 PM EDT Mon Jul 24 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NIAGARA AND ORLEANS
COUNTIES THROUGH 100 PM EDT...

At 1214 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lockport, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph, torrential rainfall, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lockport, Medina, Albion, Newfane, Middleport, Waterport, Lakeside
Beach State Park, Point Breeze, Ridgeway, Shelby, Gaines,
Lyndonville, Barker, Gasport, Barre Center, Knowlesville, and
Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4342 7837 4342 7820 4313 7812 4313 7842
      4312 7847 4312 7869 4329 7874
TIME...MOT...LOC 1614Z 248DEG 18KT 4322 7864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Jul 24, 12:21 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Buffalo NY
121 PM EDT Mon Jul 24 2023

NYZ003-241800-
Monroe NY-
121 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONROE COUNTY THROUGH
200 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chili, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph, torrential rainfall, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Webster, Brighton, Gates-North
Gates, Spencerport, Charlotte, Strong Memorial Hospital, North Chili,
Rochester International Airport, Rochester General Hospital, and
Braddock Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4311 7785 4335 7768 4328 7754 4331 7742
      4328 7735 4327 7738 4320 7738 4304 7769
TIME...MOT...LOC 1721Z 220DEG 16KT 4312 7770

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Jul 24, 12:59 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
159 PM EDT Mon Jul 24 2023

NYZ003-241830-
Monroe NY-
159 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONROE COUNTY THROUGH
230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gates-North Gates, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Brighton, Gates-North Gates,
Spencerport, Charlotte, Strong Memorial Hospital, North Chili,
Rochester International Airport, Rochester General Hospital, and
Braddock Bay.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 near exit 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4314 7785 4335 7769 4328 7754 4331 7741
      4329 7737 4303 7766
TIME...MOT...LOC 1759Z 217DEG 19KT 4315 7770

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mitchell

The radar

The Binghamton radar (KBGM), 130 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 24, 1:48 PM EST
Where
Wayne County, 0.86 mi SE of Newark
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.040, -77.090

Trees and wires were downed.

Thunderstorm Wind, Wayne

When
July 24, 1:54 PM EST
Where
Wayne County, 0.85 mi NE of Sodus
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.240, -77.060

Trees and wires were downed.

Thunderstorm Wind, Wayne

When
July 24, 2:00 PM EST
Where
Wayne County, 0.86 mi SE of Lyons
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.060, -76.990

Trees and wires were downed.

Thunderstorm Wind, Wayne

When
July 24, 2:06 PM EST
Where
Wayne County, 0.5 mi E of Clyde
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.080, -76.870

Trees and wires were downed in the town of Clyde.

Thunderstorm Wind, Wayne

When
July 24, 2:23 PM EST
Where
Wayne County, 0.5 mi E of Butler Center
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.170, -76.770

Trees and wires were downed in the town of Butler.

Thunderstorm Wind, Cayuga

When
July 24, 2:38 PM EST
Where
Cayuga County, 1.22 mi NW of Victory
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.210, -76.690

Trees and wires were downed near Victory at Duck Lake Road and State Route 370.

Thunderstorm Wind, Oswego

When
July 24, 2:55 PM EST
Where
Oswego County, 1.47 mi NNE of Dexterville
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.350, -76.490

A tree was downed blocking the road.

Lightning, Jefferson

When
July 24, 4:06 PM EST
Where
Jefferson County, 0.85 mi SW of Champion
Property damage
$500
Reported by
911 Call Center
Coordinates
43.960, -75.690

A tree was struck by lightning and set on fire in the town of Champion.

Thunderstorm Wind, Jefferson

When
July 24, 4:15 PM EST
Where
Jefferson County, 1.47 mi NNE of Carthage
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
44.000, -75.590

A tree was downed onto power lines in the town of Wilna.

Thunderstorm Wind, Lewis

When
July 24, 4:45 PM EST
Where
Lewis County, Harrisville
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
44.150, -75.320

A tree was downed in the town of Harrisville.

Thunderstorm Wind, Niagara

When
July 24, 5:16 PM EST
Where
Niagara County, 0.69 mi N of Stella Niagara
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.210, -79.030

A tree was downed onto the Niagara Scenic Parkway by Pletcher Road.

Lightning, Niagara

When
July 24, 5:29 PM EST
Where
Niagara County, 0.69 mi N of Wilson
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.310, -78.830

Lightning struck a tree which then collapsed onto a patio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119393, 1119394, 1119395, 1119396, 1119397, 1119398, 1119399, 1119400, 1119401, 1119402, 1119403, 1119404.